North Carolina, 2019Flash Flooding in North Carolina, June 8, 2019
June 8, 2019 · NWS RAH · 5 events in 3 counties and zones
A stalled front over the region interacting with a very moist and slightly unstable atmosphere resulted in slow moving thunderstorms across central NC. Two swaths of |heavy rainfall of 3 to 5 inches over Cumberland County, northeastern Wake County and southern Franklin County, produced minor flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front over the region interacting with a very moist and slightly unstable atmosphere resulted in slow moving thunderstorms across central NC. Two swaths of |heavy rainfall of 3 to 5 inches over Cumberland County, northeastern Wake County and southern Franklin County, produced minor flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 8, 9:56 AM EST, 28 minutes earlier.
Area forecast discussion, Jun 8, 9:56 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1056 AM EDT Sat Jun 8 2019
.SYNOPSIS...
A stalled sfc front draped west-to-east across the Carolinas will
interact with a very moist and slightly unstable atmosphere to
support periods of showers and thunderstorms with heavy rain through
early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Saturday...
A surface frontal zone remains over the Triad this morning where we
had a significant amount of rainfall overnight, as much as 3-6
inches in most areas. Rapid water rises on small creeks and streams
in this area have led to ongoing water rescues in some locations due
to motorists driving into flooded areas. TURN AROUND, DONT DROWN!
Still have a flash flood watch in effect until noon and will be
extending that through Sunday evening. Expect some relief this
afternoon as central NC will be between waves but afternoon heating
and instability will still lead to another round of afternoon
showers and thunderstorms. These may weaken as they move northward
as areas in the Triad and along the I-40 corridor will remain fairly
stable due to cooler temperatures and more cloud cover. Later this
afternoon the southwestern Piedmont may become the most convectively
active area and as such will include these counties in the flood
watch. Later this evening another wave moving through GA and SC will
approach from the southwest kicking off another round of heavier
showers and thunderstorms. Temperatures today will range from the
upper 70s in the NW Piedmont to mid 80s across the south.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 410 AM Saturday...
Unsettled weather pattern will continue Sunday into Monday as an
area of low pressure over the TN Valley drifts slowly east through
the period. This system will maintain a moist SW flow over the
Carolinas. At the surface, a stalled boundary west-to-east across
the Carolinas will lift nwd and into southern Virginia Sunday night.
This should place central NC solidly in the warm sector on Monday.
This set-up will support periods of showers and thunderstorms,
primarily across the Piedmont Sunday, and areawide Sunday night into
Monday. With precipitable water values hovering around 2 inches, the
showers/storms will be efficient rain produces. In addition, the
steering flow not all that strong, averaging 20kts or less. The slow
movement of the showers and storms will likely lead to episodes of
flash flooding, primarily across the Piedmont. Based on what occurs
today and tonight, additional flash flood watches may be needed.
The extensive cloud cover and periods of showers/storms will keep
temperatures below normal, averaging 2 to 5 degrees below normal,
coolest across the NW Piedmont. Overnight temperatures within a
degree or two of 70.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 410 AM Saturday...
Forecast confidence wavers Tuesday and beyond, though does appear
that the threat for heavy rain will taper off toward the end of the
work week.
A s/w in the northern stream will propel a sfc cold front toward
central NC Tuesday. This front will likely be accompanied by
scattered showers and t-storms, especially along and east of highway
1 as the front will be passing during the most unstable part of the
day. Will note though that the best upper level support passes to
our north.
While cool high pressure will nose swd into our region Wednesday
behind the exiting front that is projected to stall to our south, an
upper disturbance will lift newd across the SE U.S. This system will
likely trigger an overrunning event, leading to areas of showers and
isolated thunderstorms Wednesday into Wednesday night across central
NC. The extensive cloud cover, showers, and a NE flow at the sfc
will result in abnormally cool day, especially across the northern
Piedmont. Temperatures across the NW Piedmont may not climb out of
the 60s.
The system will lift nwd away from central NC Thursday, dragging a
sfc front across the region Thu night into early Friday. This should
initiate an improving weather pattern with a drier, more stable air
mass settling across the region. Temperatures through the period
will continue to average a few degrees below normal for mid-June.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 750 AM Saturday...
The slow moving closed low/upper trough over the TN Valley will
continue to funnel anomalously moist air over the area through
early/middle part of next week. Weak s/w impulses within this
incredibly moist airmass and lifting atop a stalled frontal zone
will support periods of heavy rain showers and thunderstorms through
the period with thunderstorms maximized during peak heating.
Widespread LIFR-MVFR ceilings across the area this morning will
gradual lift to IFR and possibly MVFR at INT, GSO and RDU; and
possibly low-end VFR at FAY and RWI during the afternoon. After
nightfall, ceilings area-wide are expected to lower to LIFR to IFR
with intermittent showers largely confined to the TRIAD terminals.
Outlook: An unsettled pattern will persist across the Carolinas
through early-mid next week, as a frontal zone wavers over the
region and is overrun by deep moisture and lift downstream of a
slowly-approaching mid to upr-lvl /trough. Widespread IFR-MVFR
conditions will result during the overnight-early morning hours,
transitioning through early afternoon to MVFR or VFR ones, with
continued showers and storms that will be maximized with diurnal
heating each day.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until noon EDT today for NCZ021-022-038-039.
&&
SYNOPSIS...WSS/CBL
NEAR TERM...Ellis
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...CBL/MWS
Hazardous weather outlook, Jun 8, 10:21 AM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1121 AM EDT Sat Jun 8 2019
NCZ021-022-038-039-073-074-083-091530-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-
1121 AM EDT Sat Jun 8 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A slow-moving upper level system interacting with a stationary
frontal zone across the region will bring wet and unsettled weather
through early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>011-023>028-040>043-075>078-084>086-088-089-091530-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson-
1121 AM EDT Sat Jun 8 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Locally heavy rain and thunderstorms may lead to
some minor flooding of low-lying or poor drainage areas or localized
flash flooding in areas that receive training thunderstorms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A slow-moving upper level system interacting with a stationary
frontal zone across the region will bring wet and unsettled weather
through early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 8, 7:14 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
814 AM EDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM FLASH FLOOD 3 ENE GREENSBORO 36.10N 79.78W
06/08/2019 GUILFORD NC OTHER FEDERAL
NORTH BUFFALO CREEK AT CHURCH STREET
EXCEEDED THE FLOOD STAGE OF 14 FT AT 1:15
AM.
0105 AM FLASH FLOOD 2 ENE GREENSBORO 36.09N 79.79W
06/08/2019 GUILFORD NC 911 CALL CENTER
LATHAM ROAD CLOSED IN TWO SECTIONS DUE TO
FLOODING; BETWEEN W. WENDOVER AVE. AND
NORTHWOOD STREET, AND BETWEEN NOTTINGHAM
ROAD AND WOODLAND DRIVE.
1230 AM FLASH FLOOD 1 E GREENSBORO 36.08N 79.81W
06/08/2019 GUILFORD NC OTHER FEDERAL
NORTH BUFFALO CREEK AT WESTOVER TERRACE
EXCEEDED FLOOD STAGE OF 10 FT PER GAGE
READING.
1215 AM FLASH FLOOD 2 SSE JAMESTOWN 35.97N 79.92W
06/08/2019 GUILFORD NC 911 CALL CENTER
VEHICLE STALLED IN FLOOD WATERS.
1210 AM FLASH FLOOD 3 NW ARCHDALE 35.94N 79.99W
06/08/2019 GUILFORD NC 911 CALL CENTER
4 TO 5 VEHICLES SWEPT OFF THE ROAD.
ADDITIONALLY, WATER RESCUES OCURING
SOUTH-SIDE OF HIGH POINT.
1200 AM FLASH FLOOD 2 N ARCHDALE 35.93N 79.96W
06/08/2019 GUILFORD NC 911 CALL CENTER
WATER RESCUES UNDERWAY.
1120 PM FLASH FLOOD 3 SE ARCHDALE 35.87N 79.93W
06/07/2019 RANDOLPH NC EMERGENCY MNGR
OLD GLENOLA RD BETWEEN TOBACCO RD AND
ARCHDALE RD IS COMPLETELY BLOCKED DUE TO THE
ROAD BEING UNDER WATER.
1104 PM FLASH FLOOD 4 SSE GREENSBORO 36.03N 79.80W
06/07/2019 GUILFORD NC OTHER FEDERAL
RYAN CREEK AT US-220 IN GREENSBORO HAS
EXCEEDED FLOOD STAGE.
&&Local storm report, Jun 8, 9:42 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1042 AM EDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM FLASH FLOOD 5 NE MCLEANSVILLE 36.16N 79.60W
06/08/2019 GUILFORD NC EMERGENCY MNGR
GUILFORD COUNTY EM REPORTED WATER RESCUE
ONGOING.
&&
CCFlash Flood, Franklin
- When
- June 8, 10:24 AM EST to 12:40 PM EST
- Where
- Franklin County, Youngsville to 0.71 mi E of Youngsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.030, -78.480
Multiple road closures due to flooding reported in Youngsville.
Flash Flood, Franklin
- When
- June 8, 10:25 AM EST to 12:40 PM EST
- Where
- Franklin County, 0.97 mi NW of Franklinton to 1.29 mi NNE of Franklinton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.110, -78.462
Multiple road closures due to flooding reported in Franklinton.
Flash Flood, Wake
- When
- June 8, 11:53 AM EST to 2:30 PM EST
- Where
- Wake County, 0.69 mi N of Barham to 1.49 mi SE of Lassiter
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.940, -78.420
Severeral road closures due to flooding in the Rolesville area including Rogers Road, Mitchell Mill Road and Oscar Barham Road.
Flash Flood, Wake
- When
- June 8, 1:10 PM EST to 2:30 PM EST
- Where
- Wake County, 1.96 mi ESE of Barham to 2.08 mi ESE of Barham
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- CoCoRaHS
- Coordinates
- 35.917, -78.389
Heavy rainfall of 7.30 INCHES over spilled the dam. Footbridge over the spill way was washed away.
Flash Flood, Cumberland
- When
- June 8, 4:45 PM EST to 7:30 PM EST
- Where
- Cumberland County, 0.94 mi WNW of East Fayetteville to 0.8 mi NW of East Fayetteville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.057, -78.884
Ray Avenue near Mason Street closed due to Cross Creek flooding out of it's bank.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Carolina, June 8 to 11, 20191 death · $2.5 million · EF0 · 19 events
- Damaging Wind and Rip Current in Florida, June 8, 20191 death · $25,000 · 2 events
- Rip Current in California, June 8, 20191 death · 1 event
- Tornado and Hail in Minnesota, June 8, 2019EF2 · 13 events
- Flash Flood and Debris Flow in North Carolina, June 8 to 10, 2019$640,000 · 9 events
- Hail and Damaging Winds in Nebraska, June 8, 2019$305,000 · 75 kt wind · 18 events
- Flash Flooding in Georgia, June 8, 2019$55,000 · 4 events
- Tornadoes and Flash Flooding in Kansas, June 8, 2019$4,000 · 2.5 in hail · 33 events
- Tornado and Hail in Colorado, June 8, 2019EF0 · 30 events
- Wildfire in California, June 8 to 17, 20192 injured · 1 event
- Hail and Damaging Wind in Nebraska, June 8, 2019$1,000 · 1.75 in hail · 15 events
- Hail in Wyoming, June 8, 20191.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 838029, 838031, 838034, 838045, 838049.